On-line version ISSN 2078-5135
Print version ISSN 0256-9574
SAMJ, S. Afr. med. j. vol.98 n.7 Cape Town Jul. 2008
Vernon J LouwI; Hymne LouwII
IDivision of Clinical Haematology Department of Internal Medicine University of the Free State Bloemfontein. email@example.com
IIDepartment of Haematology and Cell Biology Department of Internal Medicine University of the Free State
To the Editor: The interesting case report regarding a young man who presented with a myocardial infarction after the use of a synephrine-containing substance1 raises a number of issues.
The hypothesis that the infarction might have been caused by coronary spasm followed by thrombosis may be supported by a similar case of a 28-year-old man who developed a myocardial infarct after abusing synephrine tablets.2 Many patients use complementary and alternative medicines (CAMs) in conjunction with their prescribed medicines - and up to 72% of users do not inform their treating physician accordingly.3,4 With the narrow therapeutic window of many commonly used medicines, the potential interactions and adverse effects when used with CAMs should not be underestimated. In this particular context, Citrus aurantium (Seville or bitter orange) is found in a number of foodstuffs, including marmalade, beer (Belgian Orange Muscat) and some teas, and in over-the-counter weight-loss products. In some countries (e.g. Iran, Mexico), the dried or ripe fruit form part of local dietary traditions.
In addition to the mechanisms mentioned by the authors, in which the use of C. aurantium could lead to cardiovascular side-effects, is the effect on drug metabolism. C. aurantium, grapefruit (C. paradisi) and pomelo (C. maximi) contain a number of flavonoids including 6',7'-dihydroxybergamottin, which is used to selectively block the intestinal cytochrome P450 isoenzyme, CYP3A4, in bioavailability studies.5C. aurantium also contains a furocoumarin (bergapten) that inhibits CYP3A4.6 Since about a quarter of pharmaceuticals are metabolised by the CYP3A4 system (e.g. warfarin, felodipine, indinavir, simvastatin), and an inhibitory effect on this system could lead to increased serum drug levels of drugs metabolised by CYP3A4, a great potential for adverse interactions exists.5 The potential negative interaction of C. aurantium has been noted by some drug manufacturers, where its concomitant use is contraindicated with agents such as imatinib and nilotinib, which are used in the treatment of chronic myeloid leukaemia.
A greater awareness of the potential danger of C. aurantium and other CAMs, when used in combination with other drugs, should contribute to increased patient safety. We therefore believe that it is reasonable to suggest that pharmaceutical manufacturers, pharmacists and prescribers take potential drug-CAM interactions into account, especially with the preparation of package inserts and when writing prescriptions. The public should be educated to be aware of the injudicious use of CAMs and that not informing their doctors of their use could have dire consequences.
1. Smedema JP, Müller GJ. Coronary spasm and thrombosis in a bodybuilder using a nutritional supplement containing synephrine, octopamine, tyramine and caffeine. S Afr Med J 2008; 98(5): 372-373. [ Links ]
2. Keogh AM, Baron DW. Sympathomimetic abuse and coronary artery spasm. BMJ 1985; 291: 940. [ Links ]
3. Meijerman I, Beijnen JH, Schellens JHM. Herb-drug interactions in oncology: focus on mechanisms of induction. Oncologist 2006; 11: 742-752. [ Links ]
4. McCune JS, Hatfield AJ, Blackburn AA, et al. Potential of chemotherapy-herb interactions in adult cancer patients. Support Care Cancer 2004; 12: 454-462. [ Links ]
5. Fugh-Berman A, Myers A. Citrus aurantium, an ingredient of dietary supplements marketed for weight loss: current status of clinical and basic research. Exp Biol Med (Maywood) 2004; 229(8): 698-704. [ Links ]
6. Malhotra S, Bailey DG, Paine MF, Watkins PB. Seville orange juice-felodipine interaction: comparison with dilute grapefruit juice and involvement of furocoumarins. Clin Pharmacol Ther 2001; 69: 14-23. [ Links ]